A Study on an HIV Pathogenesis Model with Different Growth rates of Uninfected and Infected CD4+T cells


  • Barnagar College, Sorbhog, Department of Mathematics, Assam, 781317, India
  • Gauhati University, Department of Mathematics, Guwahati, Assam, 781014, India


The objective of this paper is to discuss the dynamics of an HIV pathogenesis model with full logistic target cell growth of uninfected T cells and cure rate of infected T cells. Local and global dynamics of both infection-free and infected equilibrium points are rigorously established. It is found that if basic reproduction number R0≤1, the infection is cleared from T cells and if R0>1, the HIV infection persists. Also, we have carried out numerical simulations to verify the results. The existence of non-trivial periodic solution is also studied by means of numerical simulation. Therefore, we find a parameter region where infected equilibrium point is globally stable to make the model biologically significant. From the overall study, it is found that proliferation of T cells cannot be ignored during the study of HIV dynamics for better results and we can focus on a treatment policy which can control the parameters of the model in such a way that the basic reproduction number remains less than or equal to one.


HIV, Local and Global Stability, Periodic Solution, Treatment

2010 AMS classification: 34A34, 34D23, 37C25

Subject Discipline


Full Text:


World Health Organisation HIV/AIDS Key facts. 2020 Jul https://www.who.int/newsroom/fact-sheets/detail/hiv

Douek DC, Brenchley JM, Betts MR, Ambrozak DR, Hill BJ, Okamoto Y, Casazza JP, Kuruppu J, Kunstman K, Wolinsky S, Grossman Z. HIV preferentially infects HIV-specific CD4+ T cells. Nature. 2002 May; 417(6884):95–8. PMid: 11986671. https://doi.org/10.1038/417095a

Perelson AS, Kirschner DE, Boer R De. Dynamics of HIV infection of CD4+ T cells. Math Biosci. 1993; 114:81–125. https://doi.org/10.1016/0025-5564(93)90043-A

Essunger P, Perelson AS. Modelling HIV infection CD4+ T - subpopulations. J Theoret Biol. 1994; 170:367–91. PMid: 7996863. https://doi.org/10.1006/jtbi.1994.1199

Wang L, Li MY. Mathematical analysis of the global dynamics of a model for HIV infection of CD4+ T cells. Math Biosci. 2006; 200:44–57. PMid: 16466751. https://doi.org/10.1016/j.mbs.2005.12.026

Rong L, Gilchrist MA, Feng Z, Perelson AS. Modeling within host HIV-1 dynamics and the evolution of drug resistance: Trade-offs between viral enzyme function and drug susceptibility. J Theoret Biol. 2007; 247(4):804–18. PMid: 17532343 PMCid: PMC2265667. https://doi.org/10.1016/j.jtbi.2007.04.014

Perelson AS, Nelson Patrick W. Mathematical Analysis of HIV-1 dynamics in Vivo. SIAM Review. 1999; 41(1):3–44. https://doi.org/10.1137/S0036144598335107

Leenheer P. De, Smith HL. Virus dynamics: A global analysis. SIAM J Appl Math. 2003; 63:1313–27. https://doi.org/10.1137/S0036139902406905

Gao T, Wang W, Liu X. Mathematical analysis of an HIV model with impulsive antiretroviral drug doses. Math Comput Simul. 2011 Dec; 82(4):653–65. https://doi.org/10.1016/j.matcom.2011.10.007

Srivastava PK, Chandra P. Modeling the dynamics of HIV and CD4+ T cells during primary infection.

Nonlinear Anal Real World Appl. 2010 Apr; 11(2):612–8. https://doi.org/10.1016/j.nonrwa.2008.10.037

Chandra P. Mathematical modeling of HIV dynamics: In Vivo. Mathematics Student-India. 2009; 78(1):7.

Nowak MA, May RM. Virus dynamics. UK: Oxford University Press; 2000.

LaSalle JP. The stability of dynamical systems. SIAM; 1976. PMCid: PMC1411100. https://doi.org/10.21236/ADA031020

Ho DD, Neumann AU, Perelson AS, Chen W, Leonard JM, Markowitz M. Rapid turnover of plasma virions and CD4 lymphocytes in HIV-1 infection. Nature. 1995; 373:123–6. PMid: 7816094. https://doi.org/10.1038/373123a0

Sachsenberg N, Perelson AS, Yerly S, Schockmel GA, Leduc D, Hirschel B, Perrin L. Turnover of CD4+ and CD8+ T lymphocytes in HIV-1 infection as measured by ki-67 antigen. J Exp Med. 1998; 187:1295–303. PMid: 9547340 PMCid: PMC2212238. https://doi.org/10.1084/jem.187.8.1295

Fan X, Brauner CM,Wittkop L. Mathematical analysis of a HIV model with quadratic logistic growth term. Discrete and Continuous Dynamical Systems Series-B. 2012; 17(7):2359–85. https://doi.org/10.3934/ dcdsb.2012.17.2359

Song X, Neumann AU. Global stability and periodic solution of the viral dynamics. J Math Anal Appl. 2007 May; 329(1):281–97. https://doi.org/10.1016/j.jmaa.2006.06.064

Wang X, Song X. Global stability and periodic solution of a model for HIV infection of CD4+ T cells.

Appl Math Comput. 2007 Jun; 189(2):1331–40. https://doi.org/10.1016/j.amc.2006.12.044

Culshaw RV, Ruan S. A delay-differential equation model of HIV infection of CD4+ T-cells. Math Biosci.

May; 165(1):27–39. https://doi.org/10.1016/S00255564(00)00006-7

Merdan M, Gokdogan A, Yildirim A. On the numerical solution of the model for HIV infection of CD4+ T cells. Comput Math. Appl. 2011 Jul; 62(1):118–23. https://doi.org/10.1016/j.camwa.2011.04.058

Zack JA, Arrigo SJ, Weitsman SR, Go AS, Haislip A, Chen IS. HIV-1 entry into quiescent primary lymphocytes: molecular analysis reveals a labile, latent viral structure. Cell. 1990 Apr; 61(2):213–22. https://doi.org/10.1016/00928674(90)90802-L

Zack JA, Haislip AM, Krogstad P, Chen IS. Incompletely reverse-transcribed human immunodeficiency virus type 1 genomes in quiescent cells can function as intermediates in the retroviral life cycle. J Virol. 1992 Mar; 66(3):1717– 25. PMid: 1371173 PMCid: PMC240919. https://doi.org/10.1128/JVI.66.3.1717-1725.1992

Gradshteyn IS, Ryzhik IM. Routh-Hurwitz theorem, Tables of Integrals, Series and Products. San Diego: Academic Press; 2000.

Li MY, Muldowney JS. A geometric approach to global-stability problems. SIAM J Math Anal. 1996 Jul; 27(4):1070–83. https://doi.org/10.1137/ S0036141094266449

Coppel WA. Stability and asymptotic behaviour of differential equations. Health, Boston; 1965.

Fiedler M. Additive compound matrices and inequalities for eigen values of stochastic matrices. Czech. Math J. 1974; 24(3): 392–402. https://doi.org/10.21136/CMJ.1974.101253

Muldowney JS. Compound matrices and ordinary differential equations. Rocky Mount. J Math. 1990 Oct: 857-72. https://doi.org/10.1216/rmjm/1181073047

Van den Driessche P, Watmough J. Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission. Math Biosci. 2002 Nov; 180(1-2):29–48. https://doi.org/10.1016/S00255564(02)00108-6

Bani-Yaghoub M, Gautam R, Shuai Z, Van Den Driessche P, Ivanek R. Reproduction numbers for infections with free-living pathogens growing in the environment. J Biol Dyn. 2012 Mar; 6(2):923–40. PMid: 22881277. https://doi.org/10.1080/17513758.2012.693206


  • There are currently no refbacks.